Texas, 2009

Flash Flood and Hail in Texas, April 26 to 27, 2009

April 26 to 27, 2009 · NWS MAF · 16 events in 5 counties and zones

A well defined dryline was apparent just east of a Roswell, NM to west of Marfa, TX line on this day. Dewpoints east of the dryline were in the upper 50s to mid 60s F.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$18,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A well defined dryline was apparent just east of a Roswell, NM to west of Marfa, TX line on this day. Dewpoints east of the dryline were in the upper 50s to mid 60s F. Large scale lift increased over the area as a series of mid level shortwave troughs and upper level jet dynamics moved overhead. Surface convergence and daytime heating, combined with the previous, resulted in severe thunderstorms during the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 26, 1:45 PM CST, 15 minutes earlier.

Area forecast discussion, Apr 26, 1:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SUN APR 26 2009

.DISCUSSION...

WATER VAPOR IMAGERY SHOWS A COUPLET OF UPPER SHORTWAVES OVER THE
NORTHERN ROCKIES W/IN THE MAIN TROUGH...W/ONE EJECTING NE INTO
ND...AND A DEEPER ONE DIGGING SE OVER THE GREAT SALT LAKE.  CLOSER
TO HOME...SFC ANALYSIS SHOWS THE DRYLINE HAS SHARPENED UP...AND
MIXED OUT TO NEAR A KGGS-KBPG-K6R6 LINE.  THE GFS INITIALIZED BEST
REGARDING LOW-LEVEL MOISTURE FIELDS...AND GUIDANCE DEWPOINTS WILL BE
LEANED TOWARD IN THE SHORT TERM.  EAST OF THE DRYLINE...KMAF 12Z
RAOB HAS COME IN SIGNIFICANTLY CAPPED...BUT LOOKS OMINOUS ONCE THE
CAPPED BREAKS...W/SBCAPES IN EXCESS OF 4500 J/KG...AND MID-LEVEL
LR/S APPROACHING 8 DEG C/KM.  OVERNIGHT LLJ YIELDED CONSIDERABLE
GULF MOISTURE RETURN...W/SFC DEWPOINTS IN THE MID-60S F AND PWATS
APPROACHING 230 PCT OF NORMAL AT 1.20...SO FLASH FLOODING POTENTIAL
LOOKS GOOD EAST OF THE DRYLINE FOR THIS EVENT.  AS MID-LEVEL JET
APPROACHES LATER THIS AFTERNOON...0-6KM SHEAR SHOULD INCREASE
SUFFICIENTLY TO SUPPORT SUPERCELLS ALONG AND EAST OF THE DRYLINE.
WET-BULB ZEROES LOOK OPTIMAL FOR A LARGE HAIL THREAT...AND DAMAGING
WINDS CAN/T BE RULED OUT EITHER.  LCLS LOOK A LITTLE HIGH FOR
TORNADOES ATTM.

DRYLINE WEAKENS SOMEWHAT MONDAY...BUT SURGES WESTWARD AND SHARPENS
MONDAY NIGHT AS A COLD FRONT WORKS SOUTH TOWARDS THE AREA...FORMING
A TRIPLE POINT IN NE NM AND LEAVING ABOUT 2/3RD OF THE FA IN THE
WARM SECTOR.  MODELS STILL HINT AT OVERRIDING THE FRONT W/MINOR
SHORTWAVES TUESDAY AFTERNOON/EVENING.  COUPLED W/UPSLOPE SE RETURN
FLOW...BEST CHANCES OF CONVECTION WILL BE OVER THE WRN LOW ROLLING
PLAINS AND NE PB NEAREST THE FRONT.  MODELS DIFFER SLIGHTLY ON
TIMING/SOUTHWARD EXTENT OF THE FRONT...BUT ARE SIMILARLY UNSTABLE IN
THE WARM SECTOR TO WARRANT A MENTION OF SEVERE CONVECTION OVER THE
WRN LOW ROLLING HILLS AND PB TUESDAY AND TUESDAY NIGHT...W/HEAVY
RAIN ERN PB...AS FORECAST PWATS WILL BE OVER 1.5 IN THERE.
OTHERWISE...WEAK RIDGING BEGINS BUILDING IN WEDNESDAY...LEAVING A
DRY FORECAST THRU SATURDAY.  SOMETIME OVER THE WEEKEND...MODELS HINT
AT PUSHING THE RIDGE EAST AND BRINGING IN ANOTHER TROUGH.  TIMING
DIFFERENCES ABOUND...W/THE GFS BRINGING THE TROUGH THRU SATURDAY
NIGHT...WHILE THE ECMWF LAGS CONSIDERABLY.  FOR NOW...HAVE KEPT
GRIDS DRY.

FOR TEMPS...MODEL THICKNESSES/FORECAST SOUNDINGS MATCH UP REASONABLY
W/GUIDANCE...WHICH HAS TRENDED A BIT COOLER OVER THE PAST 24 HRS.

&&

.FIRE WEATHER...

AS UPPER TROUGH PASSES...700MB SPEED MAX WILL MOVE EAST AND SFC
PRESSURE GRADIENTS WILL SLACKEN MONDAY.  HOWEVER...RH/S MONDAY
AFTERNOON WILL STILL BOTTOM OUT AOB 15 PERCENT.  MONDAY NIGHT...COLD
FRONT WORKING ITS WAY INTO THE REGION WILL RAISE RH/S ABOVE CRITICAL
CRITERIA TUESDAY AFTERNOON.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              64  89  66  79  /  30  10   0  30
CARLSBAD NM                52  87  56  82  /   0   0   0  10
DRYDEN TX                  67  89  69  83  /  30   0   0   0
FORT STOCKTON TX           59  90  63  91  /   0   0   0  10
GUADALUPE PASS TX          52  80  57  81  /   0   0   0   0
HOBBS NM                   51  86  54  79  /   0   0   0  30
MARFA TX                   43  83  47  84  /   0   0   0   0
MIDLAND INTL AIRPORT TX    63  89  61  81  /  10   0   0  30
ODESSA TX                  62  86  61  86  /  10   0   0  30
WINK TX                    55  92  64  87  /   0   0   0  20

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...RED FLAG WARNING UNTIL 7 PM MDT THIS EVENING FOR THE FOLLOWING
     ZONES... GUADALUPE MOUNTAINS NP/LINCOLN NF/LNZ...SOUTHEAST
     PLAINS/BLM ROSWELL/LNZ.

TX...RED FLAG WARNING UNTIL 8 PM CDT /7 PM MDT/ THIS EVENING FOR THE
     FOLLOWING ZONES... ANDREWS...DAVIS/APACHE MOUNTAINS AREA...
     GAINES...GUADALUPE MOUNTAINS...LOVING...REEVES COUNTY AND
     UPPER TRANS PECOS...VAN HORN AND HIGHWAY 54 CORRIDOR...
     WARD...WINKLER.

&&

10/44
Hazardous weather outlook, Apr 26, 11:38 AM CST, 2 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1238 PM CDT SUN APR 26 2009

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-271745-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
1238 PM CDT SUN APR 26 2009 /1138 AM MDT SUN APR 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG THE
DRYLINE INTO THIS EVENING. THE MOST LIKELY AREAS TO BE AFFECTED
INCLUDE LOCATIONS GENERALLY EAST OF A LAMESA...TO MIDLAND...TO
SANDERSON LINE. STRONG WIND GUSTS IN EXCESS OF 60 MPH...LARGE
HAIL...AND FREQUENT LIGHTING WILL BE POSSIBLE WITH ANY STORMS THAT
DEVELOP. AFTER MIDNIGHT THE SEVERE WEATHER THREAT WILL BEGIN TO
DIMINISH ACROSS THE AREA WITH CONCERNS THEN SHIFTING TOWARDS
MODERATE TO HEAVY RAINFALL ACROSS THE NORTHEASTERN AND EAST
CENTRAL PERMIAN BASIN.

ELEVATED FIRE WEATHER CONCERNS ARE EXPECTED ACROSS THE SOUTHEAST
NEW MEXICO PLAINS...THE WESTERN PERMIAN BASIN...THE UPPER TRANS
PECOS...THE VAN HORN CORRIDOR...AS WELL AS THE DAVIS AND GUADALUPE
MOUNTAINS THIS AFTERNOON. RELATIVE HUMIDITIES BELOW 15 PERCENT
COMBINED WITH 20 FOOT WINDS SPEEDS IN EXCESS OF 20 MPH ARE
EXPECTED. A RED FLAG WARNING REMAINS IN EFFECT THROUGH EARLY THIS
EVENING.

STRONG WESTERLY WINDS WILL BE POSSIBLE THIS AFTERNOON ACROSS THE
GUADALUPE MOUNTAINS INCLUDING GUADALUPE PASS. TRAVELERS THROUGH
THE AREA SHOULD REMAIN ALERT FOR POSSIBLE STRONG WIND GUSTS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG TO SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE ACROSS THE
PERMIAN BASIN...THE SOUTHEAST NEW MEXICO PLAINS...AND THE UPPER
TRANS PECOS ON TUESDAY AS A FRONTAL BOUNDARY SAGS INTO THE REGION.
LARGE HAIL ALONG WITH DAMAGING WINDS WILL BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ACROSS THE
CENTRAL AND EASTERN PERMIAN BASIN...AS WELL AS THE LOWER TRANS
PECOS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 26, 1:20 PM CST, 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
220 PM CDT SUN APR 26 2009

TXZ075-261945-
PECOS-
220 PM CDT SUN APR 26 2009

...SIGNIFICANT WEATHER ALERT...

THIS SIGNIFICANT WEATHER ALERT IS FOR EASTERN PECOS COUNTY.

A STRONG THUNDERSTORM WAS LOCATED 22 MILES SOUTHWEST OF BAKERSFIELD
AT 220 PM CDT...MOVING NORTHEAST AT 25 MPH.

PEOPLE IN EASTERN PECOS COUNTY...INCLUDING THE CITY OF BAKERSFIELD...
SHOULD MONITOR THE WEATHER SITUATION CLOSELY. GUSTY WINDS TO 50 MPH
AND HAIL TO ONE HALF INCH IN DIAMETER IS POSSIBLE WITH THIS STORM.
LISTEN FOR WARNINGS AND REMAIN ALERT FOR THREATENING WEATHER
CONDITIONS.

The radar

The Midland/Odessa radar (KMAF), 117 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

15 hail, 1 flash flood. Local standard time, as filed.

Hail, Pecos

When
April 26, 2:00 PM CST to 2:02 PM CST
Where
Pecos County, 5.97 mi E of Bakersfield
Measured
1 in hail
Reported by
Public
Coordinates
30.890, -102.180

Hail, Pecos

When
April 26, 2:30 PM CST to 2:40 PM CST
Where
Pecos County, 8.59 mi SE of Bakersfield
Measured
1.25 in hail
Reported by
Public
Coordinates
30.790, -102.180

The hail nearly covered the ground.

Hail, Pecos

When
April 26, 3:10 PM CST to 3:12 PM CST
Where
Pecos County, 1.5 mi NNE of Sheffield
Measured
1.75 in hail
Reported by
Public
Coordinates
30.690, -101.820

Hail, Pecos

When
April 26, 3:20 PM CST to 3:22 PM CST
Where
Pecos County, 1.37 mi ENE of Sheffield
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.680, -101.810

Hail, Pecos

When
April 26, 4:15 PM CST to 4:17 PM CST
Where
Pecos County, 1.44 mi NNE of Sheffield
Measured
0.88 in hail
Reported by
COOP Observer
Coordinates
30.690, -101.825

Hail, Pecos

When
April 26, 4:30 PM CST to 4:33 PM CST
Where
Pecos County, 1.5 mi NNE of Sheffield
Measured
2.75 in hail
Property damage
$18,000
Reported by
COOP Observer
Coordinates
30.690, -101.820

The observer's windshield was broken by the hail, along with 4 other vehicles receiving damage. The roofs of a few homes were also damaged by the large hail.

Hail, Pecos

When
April 26, 4:33 PM CST to 4:35 PM CST
Where
Pecos County, 1.5 mi NNE of Sheffield
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
30.690, -101.820

Hail, Pecos

When
April 26, 4:35 PM CST to 4:37 PM CST
Where
Pecos County, 5.68 mi NNW of Sheffield
Measured
2.75 in hail
Reported by
Law Enforcement
Coordinates
30.740, -101.880

Hail, Scurry

When
April 26, 4:38 PM CST to 4:39 PM CST
Where
Scurry County, 0.58 mi W of Dunn
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
32.570, -100.890

Flash Flood, Pecos

When
April 26, 5:00 PM CST to 6:00 PM CST
Where
Pecos County, 1.62 mi NNE of Sheffield to 1.74 mi NNE of Sheffield
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
30.692, -101.820

Spotters reported 6 inches of flowing water across roadways. No damage or injuries were reported.

Hail, Pecos

When
April 26, 5:20 PM CST to 5:23 PM CST
Where
Pecos County, 1.5 mi NNE of Sheffield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.690, -101.820

Hail, Reagan

When
April 26, 8:15 PM CST to 8:20 PM CST
Where
Reagan County, 5.49 mi WSW of Stiles
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
31.380, -101.670

Hail, Reagan

When
April 26, 8:20 PM CST to 8:22 PM CST
Where
Reagan County, 5.49 mi WSW of Stiles
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
31.380, -101.670

Hail, Midland

When
April 27, 1:00 AM CST to 1:02 AM CST
Where
Midland County, 4.18 mi SE of Warfield
Measured
1.75 in hail
Reported by
Public
Coordinates
31.870, -102.190

Hail, Midland

When
April 27, 1:08 AM CST to 1:10 AM CST
Where
Midland County, 6 mi SSE of (Maf) Midland Intl
Measured
1.25 in hail
Reported by
Public
Coordinates
31.858, -102.143

Hail, Glasscock

When
April 27, 3:05 AM CST to 3:10 AM CST
Where
Glasscock County, 12.5 mi SSE of Garden City
Measured
1 in hail
Reported by
Public
Coordinates
31.703, -101.419

The time of this report was estimated.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2009Every state in 2009This day in weather historyWarnings in Texas, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 165215, 165220, 165217, 165219, 165221, 165224, 165222, 165223, 165225, 165233, 165226, 165227, 165228, 165229, 165230, 165231.